Elderly are more susceptible to infections than most people and as a result often end up on antibiotics. While all medications have the potential to cause reactions, antibiotics seem to be the culprits more often than most.
The trouble is we do not know how you will react until you take the medication. While the list of possible side effects for all antibiotics are often long, there are five that are most commonly seen: nausea, vomiting, diarrhea, rash, and secondary yeast infection.
The problem for your elderly parents is they are more susceptible to yeast infections than younger people. Prevent the yeast infection by eating yogurt or drinking buttermilk every day or taking probiotics works sometimes. If that does not work, there are over the counter preparations ladies can try. Read the package instructions and follow them. If those do not work, have the doctor prescribe Diflucan. Usually, but not always, one pill will take care of the problem. So if you know that Sulfa gives mama a bad yeast infection go ahead and ask the doctor to order something for her. Or she may choose to order a different antibiotic.
But what about your father? He can get a yeast infection too. Yeast infections can occur in your mouth and are quite painful. When yeast infections occur in the mouth it usually called thrush. Thrush is associated with babies but people who wear dentures, are on long-term steroid therapy or have a weakened immune system have a harder time fighting it off. There are prescription medications available to relieve the discomfort and treat the yeast.
If your parent experiences any of the other common side effects, nausea, vomiting and diarrhea, depending on the severity and the antibiotic, the physician may decide to treat the symptoms and continue the antibiotic. Always check with your doctor before stopping a medication unless the reaction is severe.
If your parent has any trouble breathing or starts to swell, especially in the face, give them some Benadryl if they can swallow and call 911. They could be going into anaphylactic shock and every second counts.
While a reaction can occur at any time, usually the chances are greatest after the second dose of medication. Stay nearby for the first hour after giving a new medication for the first couple of doses.
Please do not ever give your elderly parent leftover antibiotics unless their doctor has given you instructions that it is okay because of a chronic, ongoing infection. Some medications and antibiotics do not play well together. Antibiotics are often specific to what classification or type of organism they treat. Cultures are done to determine what exactly will kill off the bacteria. Giving a person an antibiotic that is not strong enough to kill the infectious organism can lead to a more virulent drug-resistant strain.
Some antibiotics have to be monitored via blood work to ensure they are at therapeutic levels without being toxic. These types of antibiotics are usually given IV and can often be given at home. IV antibiotics get into the blood stream immediately and go to work faster. IV antibiotics are much stronger than those taken orally. They also have side effects and because of the speed with which those side effects can hit, make sure you know which ones to look for before the nurse hangs the antibiotic so that you know what to watch for.
Remember to check with the pharmacist about what to do if you miss a dose. This is more important with antibiotics than some other medications. And ensure your elderly parent takes all of the antibiotic until gone. Just because they feel better does not mean they are well. If you parent is started on an antibiotic and you do not see improvement within 48 hours, let you healthcare provider know.